First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What are Toxic Epidermal Necrosis?

The blisters can appear on any part of the dog’s body, but they are more commonly found on the head, footpads, and mucocutaneous junctions (the area between the skin and a mucous membrane). The outer layer of skin detaches from the other skin layers and resembles a thermal burn. 

Toxic epidermal necrolysis is a rare disease.  The greatest threat to patients with TEN is the risk of infection. Additionally, the continual seeping of plasma from the ulcers may cause an electrolyte imbalance. The loss of electrolytes can lead to dehydration, which can affect the heart and kidney function.

If your dog is showing symptoms of toxic epidermal necrolysis he should be seen by a veterinarian as soon as possible. Left untreated, TEN can be a painful and fatal condition.

Toxic epidermal necrolysis (TEN) is a condition that produces large blisters on the mucous membranes and skin surfaces. The blisters can rupture and become open sores (ulcers).  Toxic epidermal necrolysis also causes skin tissue necrosis (tissue death).

MAKE YOUR DOG INTO A WAGMOJI

Get Wagmoji*
*Only Available on iOS

Book First Walk Free!

Symptoms of Toxic Epidermal Necrosis in Dogs

Symptoms may include:

  • Depression
  • Lethargy
  • Anorexia (not eating)
  • Peeling skin
  • Flat red rash
  • Blebs (blisters) on foot pads and skin
  • Fever
  • Open sores
  • The pharynx, esophagus, trachea and bronchioles may also have blisters
  • Inflammation of the eyes (conjunctiva and the cornea)
  • Pain
  • Secondary sepsis
  • Shock

Causes of Toxic Epidermal Necrosis in Dogs

Adverse drug reaction is the most common cause of TEN (92% of canine patient cases).  Clinical signs of drug induced TEN usually begin 1 to 3 weeks after the start of the medication. Medications implicated in triggering TEN are levamisole, cephalexin, 5-fluorocytosine, sulfonamides, penicillin, aurothioglucose, griseofulvin and ampicillin. Other causes of toxic epidermal necrolysis can be:

  • Flea dips - Organophosphate dip and D-limonene dip
  • Vaccine reaction - Rabies, DHLP- Parvo
  • Metabolic disorder
  • Unknown cause

Diagnosis of Toxic Epidermal Necrosis in Dogs

The veterinarian will want to go over your companion’s medical history. He may want to go over the vaccination records as well. The veterinarian will want to know when the symptoms began and if your dog is currently taking any medications. 

Your vet will perform a physical examination which may include taking the temperature, heart rate, pulse and respiratory rate of your dog. If he is in extreme pain and/or stressed the veterinarian may administer a pain medication before the exam. 

A bacterial culture test may be suggested. Usually, a cotton swab is used to obtain a sample of plasma from the ruptured blister, which is then placed on a culture plate. 

The veterinarian may also want to perform a biopsy. The doctor will numb the area to be biopsied with a local anesthetic and then a small piece of skin is removed using a scalpel or a biopsy punch. The skin sample is then analyzed under a microscope. A few sutures (stitches) may be necessary after the test is complete.  

Additional diagnostic tests may include a serum chemistry profile, complete blood count, electrolyte panel and a urinalysis. 

Treatment of Toxic Epidermal Necrosis in Dogs

Patients diagnosed with toxic epidermal necrolysis are usually hospitalized.  It is important to have the patient in a sterile environment to prevent infection. The veterinarian team will start an intravenous (IV) to keep your dog hydrated. He will be given antibiotics to help ward off bacterial infections.  Additionally, anti-inflammatory and pain medication may be administered. Some patients respond well to an intravenous human immunoglobulin injection. 

The blisters and open sores will need to be cleaned with a topical disinfectant.  Large lesions may require skin grafts, which will aid the skin to heal faster. The patient will also require nutritional support.  If your dog is not eating on his own a feeding tube may have to be used as your dog needs nutrients to help him get better.

Treatment for TEN may take 2-3 weeks of 24/7 intensive care. The underlying cause of TEN will also need to be addressed.  If the veterinarian determined TEN was caused by a medication, that medication must be immediately stopped. Patients diagnosed with a health condition will be placed on the appropriate treatment plan.

Recovery of Toxic Epidermal Necrosis in Dogs

Patients diagnosed and treated for epidermal necrolysis in the early stages have a fair to good recovery prognosis. However, patients with severe skin necrosis and lesions have a guarded to poor recovery prognosis.

Once your dog is home, it is important to follow the treatment plan provided by the veterinarian. The veterinarian may recommend that your dog wear an Elizabethan collar (cone). The cone will help prevent him from licking or biting at his skin. Follow up visits will be necessary to monitor the patient’s progress.